Alert archive / Texas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 42, NWS Lubbock, TX

April 28, 2019Childress County, Cottle County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Apr 28, 2019, 3:25 AM CDT for Childress County, Cottle County, Texas. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 28, 2019, 3:25 AM CDT (08:25 UTC)
Expired
Apr 28, 2019, 3:46 AM CDT
In force
21 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Childress County, TX, Cottle County, TX

The radar

The Altus AFB radar (KFDR), 117 km from the middle of the area, began a volume at 08:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 6:25 PM CDT, 9 hours earlier.

Area forecast discussion, Apr 27, 6:25 PM CDT, 9 hours before
Area Forecast Discussion
National Weather Service Lubbock TX
625 PM CDT Sat Apr 27 2019

.AVIATION...
Current strong to severe thunderstorms east of Lubbock will
continue east away from TAF sites. However, isolated storms to the
northwest may be able to survive and we will add mention if they
approach airports during the evening. Otherwise, winds behind the
cold front fairly gusty initially will taper but remain mostly
easterly overnight before turning southeast and possibly southerly
again on Sunday. RMcQueen

&&

.UPDATE...
No updates planned. Scattered strong to severe thunderstorms were
ongoing east of Lubbock and moving east. Solutions move the bulk
of activity east of the area by about 830 pm. We also were
watching isolated thunderstorms moving east-southeast out of
northeast New Mexico into the western Panhandle.

&&

.PREV DISCUSSION... /issued 323 PM CDT Sat Apr 27 2019/

DISCUSSION...

Let's first cover what's going to happen this afternoon and tonight.
A cold front has been slowly sagging southward this afternoon out of
the TX Panhandle into our FA, and as of this writing was draped from
northern Oldham county to somewhere diffusely around Collingsworth
County. On the flip side, a dry line was crossing the TX/NM border
through Bailey down to Yoakum counties and moving eastward. Around
1500J/kg+ CAPE had built up from Castro down through Hale to Lynn
counties and eastward with CIN rapidly decaying. Therefore, the
first storms were going up ahead of the frontal boundary along the
dryline in Parmer County. Whew...and that's just the setup! Ok,
what's going to happen now? Storms are expected to continue to fire
along the meeting point of the front and dryline over the next
several hours and head eastward. Low-level shear is quite lacking,
but the deep shear is healthy at 40-50 KT, good enough for
supercells. Inverted-V sounding profiles lead to the thought of
damaging downburst winds, but we must also think about the potential
for hail...big hail. Lapse rates sfc to 3km are on the order of 9-10
deg C/km and going up, 3-6km still a healthy 8 deg C/km. Hail
around 1-2" with most storms should suffice, but it would not
surprise if a few of the stronger cells produce over 2" hail.

While all this is going on, a low will be moving south out of
Alberta, pulling a cold front behind it this evening. Flow later
tonight will turn just slightly NW. The dryline will retreat
overnight, allowing for areas of patchy fog across portions of the
southern South Plains. During the day tomorrow, somewhat zonal flow
returns, and there's a marginal chance the dryline could become
active in the afternoon. This is highly conditional, so went with
silent PoPs for the time being. A low off SOCAL will be developing
and deepening and that aforementioned Canadian low will be skimming
the border of the US in ND, still sending its front southward.
Aloft, we'll see southwest flow return, which will start to play
into our weather picture on Monday. So, let's head into Monday. That
SW flow will start pulling in a chunk of Pacific moisture ahead of
the SOCAL low, just making it onshore. By this point the Canadian
low will have washed out, but the ensuing front will still be moving
south, now knocking on the door of the TX/OK Panhandles. By Monday
afternoon, that front is expected to stall out across part of our FA
with the SOCAL low now moving into the Desert SW (oh, and that
moisture is still getting pulled in!).

Monday night is when things change again. Storms are expected to
break out along the stalled front...heard this story before? Again,
we will have to see exactly how far south the front goes to know
exactly where storms break out, but they are expected to lift north
across the boundary. There is a slight chance some of these could be
severe. While this event is ongoing, our low will be lifting into
the Four Corners and beginning to open into a trough. By Tuesday
morning, the opened trough will lift far enough northeast to provide
extra lift across our area to continue the overnight convection
through around midday; however, as it continues to weaken and lift
north, we loose the extra energy and rain exits to the east by the
afternoon.

Wednesday appears to be our in-between day with things pretty
calm before the next system hits. Early Thursday morning, a
southern ripple in the flow creates storms south of the region and
moving north aided by the pull of northern trough over N Central
Plains. All the while, a front will be working in making this
round rather short by pushing the convection out by midday. This
will be a short- lived lull. Gulf moisture slipping around the
backside of a ridge on Friday starts storms in the high terrain of
NM and possibly a bit in our area. Another low off the coast of
Cali deepens as it moves onshore late that evening as we return to
NW flow. Finally, continued Gulf moisture rips across the high
terrain of NM on Saturday, mixing with W/NW flow and may push
storms our way.

What a week of weather.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/99/05
Hazardous weather outlook, Apr 27, 3:51 PM CDT, 11 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
351 PM CDT Sat Apr 27 2019

TXZ021>044-280900-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
351 PM CDT Sat Apr 27 2019

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are expected across much of the southern TX
Panhandle and South Plains, as well as all of the Rolling Plains
this afternoon and early evening. While most storms will produce
hail of around 1-2" in diameter, the most severe storms will be
capable of producing hail up to 2.5" in diameter. Damaging wind
gusts to 65 mph and locally heavy rainfall are also possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 7:20 PM CDTSevere Thunderstorm WarningLUBStonewall19 min

Nearby

Severe Thunderstorm Warnings in Texas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.